Telbivudine myopathy in a patient with chronic hepatitis B
- 373 Downloads
Case A 25-year-old man with hepatitis B virus (HBV) infection received antiviral treatment with telbivudine 600 mg daily. Six months after starting treatment, the patient developed progressive weakness and myalgia. Physical examination showed symmetrical proximal weakness. Blood tests at admission revealed positive hepatitis b surface antigen (HBs Ag), and, elevated creatine kinase (CK) level (1,614 U/L, normal range: 38–174 U/L). Aspartate aminotransferase was 64.7 U/L (normal range: 8–40 U/L), and LDH was 293 U/L (normal range: 80–285 U/L). Electrodiagnostic studies indicated myopathic changes. A muscle biopsy revealed myositis and no mitochondrial changes were found. Drug-induced myopathy was suspected and telbivudine was changed to entecavir. The muscle weakness and laboratory findings improved. Conclusion A patient developed drug-induced myopathy during long-term treatment with telbivudine for chronic HBV. To promptly detect this reversible adverse event, monitoring of serum CK level and recognition of myopathic signs and symptoms are necessary. Further investigations are needed to clarify the possible mechanism of telbivudine-induced myopathy.
KeywordsAdverse effects Hepatitis B Myopathy Telbivudine
We are grateful to Lu Liu, Yueshan Piao, and Jing Ye for their technical assistance and for the collection of the sample.
Conflicts of interest
- 10.Weaver M, Wolf A, Persohn E, Grenet O, Pognan F. Absence of mitochondrial toxicity of telbuvidine in skeletal muscle cells, hepatocytes, and neuronal cells from rat or human. In: Abstract from the 19th Asian Pacific Association for the Study of the Liver (APASL), February 13–16, 2009, Hong Kong; 2009.Google Scholar